Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 15, NWS Cheyenne, WY

May 11, 2018Carbon County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 11, 2018, 6:39 PM MDT for Carbon County, Wyoming. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2018, 6:39 PM MDT (00:39 UTC)
Expired
May 11, 2018, 7:30 PM MDT
In force
51 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Carbon County, WY

The radar

The Cheyenne radar (KCYS), 178 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:02 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WUUS55 KCYS 120039
SVRCYS
WYC007-120130-
/O.NEW.KCYS.SV.W.0015.180512T0039Z-180512T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
639 PM MDT FRI MAY 11 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  East central Carbon County in south central Wyoming...

* Until 730 PM MDT

* At 639 PM MDT, a severe thunderstorm was located 10 miles west of
  Hanna, or 25 miles east of Rawlins, moving northeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Hanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4177 10677 4196 10694 4208 10661 4190 10643
TIME...MOT...LOC 0039Z 237DEG 18KT 4189 10676 

HAIL...1.50IN
WIND...60MPH
 
$$

Cox
5 follow-up statements
929 
WWUS55 KCYS 120052
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
652 PM MDT FRI MAY 11 2018

WYC007-120130-
/O.CON.KCYS.SV.W.0015.000000T0000Z-180512T0130Z/
Carbon WY-
652 PM MDT FRI MAY 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR EAST CENTRAL CARBON COUNTY...

At 651 PM MDT, a severe thunderstorm was located near Hanna, or 31
miles east of Rawlins, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4178 10674 4195 10681 4208 10661 4190 10643
TIME...MOT...LOC 0051Z 242DEG 19KT 4191 10665 

HAIL...1.50IN
WIND...60MPH
 
$$

Cox
099 
WWUS55 KCYS 120100
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
700 PM MDT FRI MAY 11 2018

WYC007-120130-
/O.CON.KCYS.SV.W.0015.000000T0000Z-180512T0130Z/
Carbon WY-
700 PM MDT FRI MAY 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR EAST CENTRAL CARBON COUNTY...

At 659 PM MDT, a severe thunderstorm was located over Hanna, or 32
miles east of Rawlins, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4178 10674 4195 10681 4208 10661 4190 10643
TIME...MOT...LOC 0059Z 251DEG 18KT 4187 10660 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Cox
023 
WWUS55 KCYS 120110
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
710 PM MDT FRI MAY 11 2018

WYC007-120130-
/O.CON.KCYS.SV.W.0015.000000T0000Z-180512T0130Z/
Carbon WY-
710 PM MDT FRI MAY 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN CARBON COUNTY...

At 710 PM MDT, a severe thunderstorm was located near Hanna, or 34
miles east of Rawlins, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4183 10661 4194 10668 4205 10658 4190 10643
TIME...MOT...LOC 0110Z 227DEG 17KT 4193 10658 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Cox
654 
WWUS55 KCYS 120117
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
717 PM MDT FRI MAY 11 2018

WYC007-120130-
/O.CON.KCYS.SV.W.0015.000000T0000Z-180512T0130Z/
Carbon WY-
717 PM MDT FRI MAY 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN CARBON COUNTY...

At 716 PM MDT, a severe thunderstorm was located near Hanna, or 37
miles east of Rawlins, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4185 10656 4194 10663 4202 10655 4190 10643
TIME...MOT...LOC 0116Z 237DEG 18KT 4195 10654 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Cox
783 
WWUS55 KCYS 120124
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
724 PM MDT FRI MAY 11 2018

WYC007-120134-
/O.EXP.KCYS.SV.W.0015.000000T0000Z-180512T0130Z/
Carbon WY-
724 PM MDT FRI MAY 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARBON COUNTY
WILL EXPIRE AT 730 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However small hail up to penny size and heavy 
rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM MDT for
south central Wyoming.

LAT...LON 4185 10656 4194 10663 4202 10655 4190 10643
TIME...MOT...LOC 0124Z 237DEG 18KT 4197 10650 

$$

Cox

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:03 PM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 11, 3:03 PM MDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
303 PM MDT Fri May 11 2018

.SHORT TERM...(This evening through Saturday)
Issued at 225 PM MDT Fri May 11 2018

Main focus is centered on this afternoon's strong to severe
thunderstorm convection as development is underway at this time. A
severe thunderstorm watch is in effect for much of southeast WY
and far west Nebraska until 9pm this evening. Main hazard with the
expected severe thunderstorm development will be large hail up to
the size of tennis balls, pockets of 60 mph straight-line wind
gusts, and a brief tornado can't be ruled out as well. The most
favored area for storms will across Platte/Albany/Laramie
Counties initially with future evolution anticipated to spread
east towards the WY/NE border through the early/mid evening.
Activity will weaken as it shifts east into a more stable
environment.

A cut-off low pressure system is present over the northern Great
Basin with H5 ridging noted over the North-Central Plains east of
the Front Range. The southwest flow aloft is allowing for H7-H3
vorticity impulses to traverse over WY within an increasing H3
divergent regime. This upper-level environment coupled with
lower-level surface heating and positive moisture flux for greater
instability will support development of scattered strong to
severe thunderstorms through the afternoon and early evening.
Freezing levels are lower today vs. yesterday and hail generation
will be more apt to occur in presence of 1000-1400 J/Kg SBCAPE and
near 50 kts of deep layer shear. Low-level effective helicity
values are analyzed near 200 m2/s2 and this could allow for
brief/quick spin ups, especially along or near remnant outflow
boundaries where tilting could be better maximized. There is some
question to the supportive strong/severe environment farther
north into Converse and Niobrara and east into NE through the late
afternoon. Instability is less then 800 J/kg north and drops off
even quicker farther east in NE given early low-level clouds and
cooler temperatures. As individual storms shift north, it is
likely that they slowly weaken given lower buoyancy. Overall storm
potency will reduce this evening as instability decreases.

Upslope east to northeast winds will occur overnight along with
moderate synoptic lift continuing to pivot over the region from
the parent cut-off low over Idaho. Low clouds are anticipated to
develop and move in from the east with low ceilings up against the
Front Range by morning. Some drizzle to light rain will be
possible through this time period but overall rainfall amounts
will be light. Slightly drier low-level air will filter into the
region as dewpoints fall into the low 40s and upper 30s through
Saturday afternoon. Cloud cover and lower dewpoints will limit
instability tomorrow and thunderstorm coverage will be more
limited but periodic showers and drizzle will remain possible.

.LONG TERM...(Sunday through Thursday night)
Issued at 300 AM MDT Fri May 11 2018

Models showing generally unsettled weather and cooler than
average or near average temperatures through next week. Late
Sunday and Monday look to be the most favorable days for
widespread showers and thunderstorms, particularly across
southeast Wyoming and the southern Nebraska panhandle. The upper
level low, forecast to stall across the eastern Great Basin today,
is expected to drift east as a series of shortwaves move rapidly
from southwest to northeast across the Front Range.

As for the remainder of the week, some models still show the slow
moving upper level low still impacting the area as late as
Wednesday. The 00z ECMWF shows the system retrograding westward
during the middle of the week and eventually being absorbed by the
next strong Pacific low moving towards the California coastline.
Kept a daily threat of showers and thunderstorms each day through
Thursday afternoon. Do expect daytime temperatures to increase a
few degrees by the end of next week as the cold pool aloft
generally weakens and slightly more sunshine is expected across
the area during the daytime.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1149 AM MDT Fri May 11 2018

Widespread IFR and LIFR ceilings across western Nebraska late
this morning and into early afternoon. Not much improvement is
expected with only MVFR ceilings likely through the afternoon in
NE along with -RA periodically occurring. For WY TAF sites, VFR
conditions prevail but expect TSRA to develop over the Laramie
Mountain Range next 1-2 hours and shift east across eastern
Wyoming. Turbulence and local wind shear will be likely near the
stronger storms as pockets of gusty winds will be possible. Large
hail will also be a concern in the strongest of storms. TSRA
activity will decrease through the evening hours but scattered
SHRA/DZ will persist overnight for NE sites as low clouds hang on.
Ceilings will fall back down to IFR and possibly LIFR Saturday
morning for NE sites and CYS. A slow improvement is expected to
MVFR ceilings mid-day Saturday.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Fri May 11 2018

Scattered showers and thunderstorms are starting to develop this
afternoon across the Laramie Range. This activity will spread
east through mid to late afternoon. Some storms will be strong
to severe with larger hail and pockets of damaging wind gusts.
A brief tornado is also possible. As such from the showers,
moisture is high across the area with humidity levels remaining
well above critical values. Winds will also remain below critical
values along with the Spring green-up. All-told, fire weather
concerns will be low for the next several days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...JSA
LONG TERM...TJT
AVIATION...JSA
FIRE WEATHER...JSA
Hazardous weather outlook, May 11, 3:21 AM MDT, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
321 AM MDT Fri May 11 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-120930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
321 AM MDT Fri May 11 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a slight risk of severe thunderstorms this afternoon and
evening over far southeast Wyoming and the southern Nebraska
Panhandle including southern Albany, Laramie, far southern Platte
and Goshen, southern Banner, Kimball and Cheyenne counties. There
is a marginal risk of severe thunderstorms for much of the rest of
the forecast area south of a Douglas to Alliance line.

Scattered thunderstorms, some strong to severe, will develop this
afternoon and continue into the evening hours. A few of the storms
will likely become severe, mainly in the slight risk area,
producing quarter size hail or larger, or wind gusts in excess of
60 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered afternoon and evening showers and thunderstorms are
expected nearly every day, with a few strong thunderstorms
possible most days.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Special weather statement, May 11, 4:31 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
431 PM MDT FRI MAY 11 2018

WYZ109-111-112330-
Central Carbon County WY-Southwest Carbon County WY-
431 PM MDT FRI MAY 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARBON COUNTY UNTIL
530 PM MDT...

At 429 PM MDT, a strong thunderstorm was detected on weather
radar located 7 miles northeast of Wamsutter, moving east at 25 mph.
Nickel size hail has been reported with this storm.

Locations impacted include...
Rawlins, Sinclair and Separation Lake.

This includes Interstate 80 in Wyoming between mile markers 200 and
220.

LAT...LON 4166 10751 4201 10751 4213 10720 4163 10708
      4163 10793 4166 10793
TIME...MOT...LOC 2229Z 253DEG 24KT 4174 10788

Garmon
Local storm report, May 11, 5:33 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
533 PM MDT FRI MAY 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             4 W RAWLINS             41.78N 107.31W
05/11/2018  E0.88 INCH       CARBON             WY   PUBLIC

            SOME QUARTER SIZED TOO, BUT MOSTLY NICKEL

&&

BCHAPMAN
Local storm report, May 11, 5:35 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
535 PM MDT FRI MAY 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             RAWLINS                 41.78N 107.23W
05/11/2018  E1.00 INCH       CARBON             WY   PUBLIC

&&

BCHAPMAN
Local storm report, May 11, 5:43 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
543 PM MDT FRI MAY 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             RAWLINS                 41.78N 107.23W
05/11/2018  M1.00 INCH       CARBON             WY   TRAINED SPOTTER

0535 PM     HAIL             1 N RAWLINS             41.80N 107.23W
05/11/2018  E1.25 INCH       CARBON             WY   PUBLIC

            SOME UP TO PING PONG SIZE.

&&

BCHAPMAN
Local storm report, May 11, 5:47 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
547 PM MDT FRI MAY 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             RAWLINS                 41.78N 107.23W
05/11/2018  E1.75 INCH       CARBON             WY   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, May 11, 6:06 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
606 PM MDT FRI MAY 11 2018

WYZ104-105-109-120045-
Shirley Basin WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-
606 PM MDT FRI MAY 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON COUNTY UNTIL
645 PM MDT...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Seminoe Campground, or 38 miles northeast of Rawlins,
moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Carbon
County.

A severe thunderstorm watch remains in effect until 900 PM MDT for
south central Wyoming.

LAT...LON 4204 10668 4214 10677 4236 10634 4220 10615
TIME...MOT...LOC 0006Z 235DEG 28KT 4211 10662

Cox

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:06 PM MDTSpecial Weather StatementCYS39 min
May 11, 6:10 PM MDTSevere Thunderstorm WarningCYSCarbon26 min
May 11, 7:51 PM MDTSpecial Weather StatementCYS39 min
May 11, 8:24 PM MDTSpecial Weather StatementCYSLaramie66 min
May 11, 8:39 PM MDTSpecial Weather StatementCYSPlatte66 min
May 12, 8:26 AM MDTDense Fog AdvisoryCYSAlbany, Laramie4 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.